Women can risk pregnancy if they take contraceptives and St John’s wort
Woman taking hormonal contraceptives and St John’s wort could increase their risk of pregnancy because the herbal product reduces their effectiveness, warns the Medicines and Healthcare products Regulatory Agency in its latest Drug Safety Update (March 2014).
The agency received two Yellow Card adverse drug reaction reports in the last quarter of 2013 of suspected interactions in women with implanted contraceptives containing etonogestrel (Nexplanon and Implanon). The women started taking the herbal medicine and then had unplanned pregnancies.
Since 2000, the agency has received 19 ADR reports on the matter, with 15 cases resulting in unplanned pregnancies and four in breakthrough bleeding without pregnancies.
The interaction applies to all hormonal contraceptives except intrauterine devices, for which there are currently no data, says the agency. It recommends that healthcare professionals should advise women taking hormonal contraceptives (combined and progestogen-only) for pregnancy prevention not to take herbal products containing St John’s wort.
Citation: The Pharmaceutical JournalURI: 11136113
Recommended from Pharmaceutical Press